It's understandable that you are concerned about the risks of tamoxifen. There have been recent papers out describing research studies that have focused on the risks and benefits of tamoxifen to help the oncologist make an informed choice as to whether or not to start a patient on the medication. One study showed that tamoxifen had a 49% risk reduction of invasive breast CA. Another study showed that the risk of stroke does increase with the use of tamoxifen, but this is seen mainly in women over 50.
In your particular case, unless you have a primary clotting disorder that;s genetic or a genetic syndrome that includes migraine and stroke such as the disease called CADASIL, the risk of migraine causing a stroke or the relationship between your headaches (which are likely a side effect of the medication) and risk of stroke aside from the tamoxifen is probably not the major issue. In other words, the fact that you're having more headaches does not mean your risk of stroke is high. Tamoxifen is well known to cause headaches and in itself has been associated with an increased risk of stroke in women over 50. The decision to continue with the tamoxifen should be made with your oncologist based on your clinical history and type/extent of breast CA. Good luck.
Hi caralanne. I'm 24 & have had classic migraines with aura since the age of 12. They are usually once a month. I am interested in the information you have regarding the increase in risk of having a stroke with people with classic migraines. I have never heard this & it alarmed me when reading it! I haven't had a migraine in 2 months (which is good for me) since I've been taking magnesium daily. I also take feverfew.
Hi Michelle. The study I read about looked at women who had migraines, common and classical, and other risk factors for stroke, such as smoking, high blood pressure and taking the pill. These things, in addition to migraine, increased risk for stroke. So, I think it's good to know, so you can avoid compounding your risk, but I wouldn't worry about it very much! I have had these migraines for almost 20 years, and they have never worried me until they became more frequent since I started taking tamoxifen, which carries some of the same risks as the pill, including blood clots, pulmonary embolism and stroke. You always have to weigh the benefits with the risks, and I just wonder how much risk it too much. I had my first migraine the day I was due with my first child!. I had my second exactly a year to the day of the first one. My daughter had her first and only one at 15, which I thought was really young, but 12, it must have scared you. My little daughter thought she had one, but I don't think it was and she was 9 at the time. Anyway, I wouldn't be scared, but know that you might be at some very, very slight increased risk, so watch your blood pressure, when you're older, (much older!), and tell your doctor about your migraines if you are one the pill, things you should do anyway. And don't smoke! I'm sure there will be more studies! Sincerely, Caralanne.
i am 53 and had breast cancer with a lumpectomy and radiation to follow. i was put on tamoxifin also. i had a history of migraines, not very severe though. i was on tamoxifin for 6 months. my migraines increased daily and i had a stroke. 3 days later i had massive dvt blood clots in both legs and was in the hospital for 6 weeks. i was taken off the tamoxifin immediately when i had thwe stroke and clots as this is a side effect. my blood dr also did some genetic factors on the blood and found out i had the gene-variant prothombin or factor 8 which means i am predisposed to clotting. i would have never known this if this test was not done. the tamoxifin tipped it off. i should have never been on the tamoxifin. i am on cumadin for the last 9 months now.. i never regain full strength in my legs. i have to wera jobst stocking for the compression. the clots were so massive and deep into the veins thati had valve damage to my leg veins. they put an iv cava filter into my groain area which remains as to catch any clots from going to my lungs. so far so good since i have been off the tamoxifin. i kept telling my oncologist while i was on tomaxifin that head felt like it was going to explode. there are many class action suits going on with tamoxifin. did you read the usa paper dated july 27,28,29? there are articles concerning this dangerous drug. my girlfrirnd was on tomaxifin for 1year and had clots in her arms. she was taken off of it also.
Dear Wildcherry, thank you very much for telling me what happened to you. I can't believe how much you have been through, as if cancer wasn't bad enough. I hope your health will improve dramatically soon. It makes me more sure than ever that my concerns about tamoxifen are legitimate. Thank you again.
My father had phlebitis and two pulmonary embolisms, so I was very worried about taking tamoxifen. I have never been on the pill because of my strong family history of blood clots. For this reason, I did have some testing done before I started taking tamoxifen, and it was determined that I didn't have any genetic tendencies toward blood clotting. Good to know, but nobody every asked me if I had migraines. After I heard that migraine was a risk factor for stroke, I was not too happy, but not overly concerned, but when I started having more frequent migraine episodes, since taking tamoxifen, that I put two and two together and thought perhaps I should reconsider this drug. I feel like I am going to have to plead my case with the oncologist. I have read that migraine with aura is a reason that some doctors won't prescribe the pill, so with tamoxifen carrying the same risks, why isn't migraine talked about before tamoxifen in prescribed?` Obviously, none of us ever wants to have cancer again, but nobody should ever have to go through all that you have, especially unnecessarily. I think the doctors need to ask more questions to determine risk vs. benefit, and not just assume that everything will be fine. I also think that they have to understand that while we don't want to have cancer, we are not willing to sacrifice the rest of our health. I think they need to take quality of life issues more seriously too, like the nuisance symptoms of hot flashes, weight gain, irritability etc. Also, they should be clear about any new symptoms that might signal something serious. I didn't read the articles you mentioned. But, I did hear that the drug companies were going to have to put a stronger warning on the label, but for tamoxifen as prevention for women at high risk. Was that what the articles were about? This wouldn't have helped you, unfortunately. I hope everything improves for you, and thank you again for all your information. Caralanne
HI, my name is julie and i suffer from migrains. But not only migrains i also get coloured spots and blind spots everyday allday. they make me feel sick, i miss judges things, fall over things, i cant see properly and to top it off i get a nasty tingerling in my hands and feet and the migrains last for days.
ive had scans and blood test done only to reveal nothing that the doctors will tell me and its begining to scare me and no-one seems to care. what im trying to say is i also have heart disease
run through my dads family, dose this mean i have increased risk of something wrong my heart if i suffer from migrain, because i dont know how much more, one person can take.